2020 Volume 45 Issue 5 Pages 261-269
This study was aimed to investigate morphological alteration of the retina with N-methyl-D-aspartate (NMDA)-induced injury in rabbits by optical coherence tomography (OCT). The right and left eyes of a total of 12 rabbits received single-intravitreal injection of vehicle and NMDA, respectively. Four out of the 12 animals underwent OCT and quantification of plasma microRNA repeatedly (4, 48, and 168 hr after dosing), followed by ocular histopathology at the end of the study. Ocular histopathology was also conducted in the eyes collected 4 or 48 hr after dosing from 4 animals at each time period. OCT revealed hyper-reflective ganglion cell complex and thickened inner retina in NMDA-treated eyes 4 hr after dosing; the inner retina shifted to thinning at later time points. The eyes given NMDA also exhibited greater thickness of the outer retina, which contains photoreceptors, after treatment, and thickened and obscured ellipsoid zone 168 hr after dosing. The plasma levels of miR-182 and miR-183, which are known to be highly expressed in photoreceptors, were higher 4 hr after dosing than pre-dosing values. Histopathologically, NMDA-induced inner retinal damage was confirmed: single-cell necrosis was observed in the ganglion cell layer and the inner nuclear layer 4 hr after dosing, the incidence of which decreased thereafter. At 168 hr after dosing, reduced number of ganglion cells was noted. No change was histopathologically observed in the outer retina. In conclusion, our results suggest involvement of photoreceptors in NMDA-induced inner retinal injury. Additionally, OCT revealed acute inner retinal findings suggestive of temporary edema.